Skip to main content

Research Repository

Advanced Search

Cosmological evolution of semilocal string networks

Ach�carro, A.; Avgoustidis, A.; L�pez-Eiguren, A.; Martins, C. J. A. P.; Urrestilla, J.

Cosmological evolution of semilocal string networks Thumbnail


A. Ach�carro

A. L�pez-Eiguren

C. J. A. P. Martins

J. Urrestilla


Semilocal strings—a particular limit of electroweak strings—are an interesting example of a stable non-topological defect whose properties resemble those of their topological cousins, the Abrikosov–Nielsen–Olesen vortices. There is, however, one important difference: a network of semilocal strings will contain segments. These are ‘dumbbells’ whose ends behave almost like global monopoles that are strongly attracted to one another. While closed loops of string will eventually shrink and disappear, the segments can either shrink or grow, and a cosmological network of semilocal strings will reach a scaling regime. We discuss attempts to find a ‘thermodynamic’ description of the cosmological evolution and scaling of a network of semilocal strings, by analogy with well-known descriptions for cosmic strings and for monopoles. We propose a model for the time evolution of an overall length scale and typical velocity for the network as well as for its segments, and some supporting (preliminary) numerical evidence.

Journal Article Type Article
Acceptance Date Sep 2, 2019
Online Publication Date Nov 11, 2019
Publication Date Dec 30, 2019
Deposit Date Nov 28, 2019
Publicly Available Date Nov 28, 2019
Journal Philosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences
Print ISSN 1364-503X
Electronic ISSN 1471-2962
Publisher The Royal Society
Peer Reviewed Peer Reviewed
Volume 377
Issue 2161
Article Number 20190004
Pages 1-11
Keywords General Engineering; General Physics and Astronomy; General Mathematics
Public URL
Publisher URL


You might also like

Downloadable Citations